RiderHQSIGN IN

The BHCC Sussex Alley Cat Race

Date Sat, 07 Sep 08:00
Category Brevet Race
Length 12 hours / 6 Hours
HQ Start / Finish at the HQ, The Sussex Ox Public House, Milton St, Polegate BN26 5RL BN26 5RL map
No online entry

BHCC presents the first edition of the Sussex Alleycat on 7 September 2019

The Sussex Alleycat is a race to collect points by visiting checkpoints around Sussex within a set time.  Everyone starts and finishes at the same time and each rider can visit whichever checkpoints they choose in whatever order.  Checkpoints will carry different points values depending on remoteness and climb.

The Sussex Ox in Milton Street have kindly agreed to host the HQ - and provide refreshments!  The entry price includes their famous Sussex Ox burger, or a halloumi burger, fish & chips or rice gnocchi (vegan). 

There are two options for entry - a 12-hour race from 8am to 8pm; and a 6-hour race which you can start at 8am or 2pm. the 6-hour race.

Entry (including a meal at the Ox) costs £29.50.

The course

Is up to you! The checkpoint locations and points values will be provided 2 weeks before the event in three formats:

  • A ridewithgps route with the 30 checkpoints marked as POIs (Points Of Interest), and your first few metres of track (as far as the pub front gate!)
  • Latitude & longitude co-ordinates
  • What3Words locations

You will be given a brevet card with a box for each checkpoint and there will be an ink stamp at each checkpoint to stamp the card.

Most of the checkpoints will be accessible by road, but some will be on bridleways and you can use any road or path legal for cycling – except the A27 (see below). 

There will be around 30 checkpoints altogether and we aim to have a shortest possible route to collect all of them of over 300km. We don’t think anyone will be able to collect all of them within the 12-hour limit, but in the unlikely event that you do you will earn bonus points for each minute you arrive before 8pm.  The will also be bonus points for completing particular pairs of checkpoints.  However, all riders arriving back at HQ after 8pm will have points deducted for each minute late.

The start

The HQ will be in the garden of the Ox, with sign on from 7am. For those starting the 6-hour event at 2pm sign on will begin at 1pm.

The finish

The finish will be at 8pm for everyone (except those starting the 6-hour race at 8am).   After the finish you can enjoy your chosen meal and drink whilst we check all the brevet cards and work out the results.  Prize giving at around 9pm.  8am starters on the 6-hour course can have their meal after finishing at lunchtime or come back in the evening to join everyone else.

 

The A27

The A27, particularly the stretch between Drusillas and Polegate, is narrow and fast with very heavy traffic at all times of the day. Also, although there is a just-about cyclable track running north from the A27 Milton Street turn, this track leads to an uncontrolled railway crossing so this is also a banned route (and you have to wade through a sea of nettles to get to it!). For this reason the entry and exit to HQ for all riders will be via the road that runs from Milton Street to Alfriston.

 

FAQ

Why is the cost the same for the 6-hour and 12-hour entry?

Because it costs us the same! 

Can we ride in pairs or groups?

Pairs are OK, but you must register as a pair, stay together and collect all CPs together.  Riding in bigger groups kind of spoils the point, so this is not allowed – but we will make exception for family groups.

What happens if I get into trouble?

There are no marshals on the road so you will need to make your own arrangements, but call in to HQ for help with logistics.  There are bike shops in most towns, and plenty of train stations.

What happens if I get lost?

In the words of the great Mike Hall – “If you get lost - get unlost”!

Am I insured?

The event carries its own insurance, but this does not cover the actions of participators. If you do not have third party insurance for cycling, we would encourage you to obtain this.  Membership of Cycling UK or British Cycling includes insurance.  Individual membership of Cycling UK costs around £46 per annum, but as a member of BHCC (cost £12 per annum) you can get Cycling UK affiliated annual membership (including insurance) for £25!

What is What3words?

What3words have divided the entire globe into 3m squares and each square is defined by 3 common words. Their smartphone app allows you to search for and route to a three-word location.  You can also store locations in the app.  Whilst POIs and custom cues can be stored in GPS route files the points defined are unlikely to be as close as 3m to the CP. So when you think you are close to a CP but can’t see the exact location you can use what3words to get within 3m.  It’s a lot easier than using latitude and longitude. Try “this.fantastic.notes” for a pillar of the community.